Alert archive / Texas / Red Flag Warnings in 2018
Red Flag Warning 13, NWS Lubbock, TX
NWS Lubbock, TX issued this red flag warning at Mar 25, 2018, 5:01 AM CDT for 12 counties in Texas. It took effect at Mar 25, 2018, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 25, 2018, 5:01 AM CDT (10:01 UTC)
- In effect from
- Mar 25, 2018, 1:00 PM CDT
- Expired
- Mar 25, 2018, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Lubbock, TX
Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX
The radar
The Lubbock radar (KLBB), 51 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 10.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3046 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
128 WWUS84 KLUB 251001 RFWLUB URGENT - FIRE WEATHER MESSAGE National Weather Service Lubbock TX 501 AM CDT Sun Mar 25 2018 TXZ021>023-027>029-033>035-039>041-251800- /O.UPG.KLUB.FW.A.0013.180325T1800Z-180326T0200Z/ /O.NEW.KLUB.FW.W.0013.180325T1800Z-180326T0200Z/ Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock- Yoakum-Terry-Lynn- 501 AM CDT Sun Mar 25 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHWESTERN TEXAS PANHANDLE AND SOUTH PLAINS... The National Weather Service in Lubbock has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 9 PM CDT this evening. The Fire Weather Watch is no longer in effect. * Wind...West to southwest 20 to 30 mph. * Humidity...12 to 15 percent. * Fuels...Extremely Dry. * Impacts...Any fires that develop can spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are imminent or already occurring. These conditions can create rapid wildfire growth. && $$
1 follow-up statement
924 WWUS84 KLUB 251824 RFWLUB URGENT - FIRE WEATHER MESSAGE National Weather Service Lubbock TX 124 PM CDT Sun Mar 25 2018 TXZ021>023-027>029-033>035-039>041-260200- /O.CON.KLUB.FW.W.0013.000000T0000Z-180326T0200Z/ Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock- Yoakum-Terry-Lynn- 124 PM CDT Sun Mar 25 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHWESTERN TEXAS PANHANDLE AND SOUTH PLAINS... * Wind...Out of the west to southwest 20 to 30 mph. * Humidity...12 to 15 percent. * Fuels...Are extremely Dry. * Impacts...Any fires that develop can spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are imminent or already occurring. These conditions can create rapid wildfire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Mar 25, 4:28 AM CDT, 33 minutes earlier.
Area forecast discussion, Mar 25, 4:28 AM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 428 AM CDT Sun Mar 25 2018 .DISCUSSION... Although amounts were only a few hundredths of an inch, some areas across the southwestern and south central South Plains saw precipitation early this morning. Unfortunately the precipitation dissipated as it moved off to the northeast and other than some very light showers, we shouldn't see any other chances as we head through the rest of the morning. Instead, attention turns to this afternoon as a dryline moves east of the forecast area with warm temperatures and gusty southwest wind developing in the afternoon. Expect to see highs ranging from the low 80s near the TX/NM state line to low 90s in the Rolling Plains. The major issue once again is mid/high cloud cover streaming in from the southwest. Depending on how thick the clouds are, we may be a bit cooler and see wind speeds under what is currently forecast. The forecast has 20-30 mph across the South Plains and 15-25 mph across the Rolling Plains but could be lower if high clouds remain closer to overcast this afternoon. Thick could impact fire weather conditions but RH values will be low enough that we did upgrade to a Red Flag Warning for the Caprock, see Fire Weather Section for more details. Second issue is that precipitation chances will be nil as the dryline will push far enough east to keep convection at bay. Soundings across the forecast area show a deeply-mixed boundary layer this afternoon with only limited amounts of elevated instability (at or below 200 J/kg) and that may be optimistic so forecast remains dry for today. We will have to monitor tonight into Monday morning for the possibility of another round of light precipitation as half of the models show a much more limited area of rain developing while the other half are dry. Timing may also be a bit later so have left the forecast dry but left the PoPs across the far southern Rolling Plains in place for Monday morning. Already starting to see indications of the struggle models are having figuring out how things will unfold this week as they have the dryline located in various spots and orientations Monday afternoon. Overall, the better chances for precipitation and potentially some severe weather would remain over the far eastern Rolling Plains but we can't rule out some isolated thunderstorms across the South Plains as dewpoints remain between 40 to 50 deg F west of the main dryline boundary. Even with high temperatures about 10 degrees cooler than today, minimum RH values will fall into the teens across the northwestern half of the forecast area which will result in fire weather concerns, see Fire Weather section for more details. Tuesday onward through the end of the week continues to be a struggle as the models are still trying to figure out the exact details of the next storm system that will approach the region staring Tuesday. At the surface, a cold front is still on track to arrive on Tuesday although there are some differences in timing. Again depending on how the dryline moves about, we should have enough moisture for more widespread showers and thunderstorms Tuesday night through some point on Wednesday. The problem is the ECMWF has slowed down and dug the low further south than compared to yesterday while the GFS keeps a similar timing to what it had yesterday and a slightly deeper trough. So the good news in this is that we could see some decent precipitation across parts of the area with the bad news being we will still have to wait and see what areas may be favored for precipitation over another. Any precipitation that falls will remain liquid even as low temperatures on Wednesday drop into the mid 30s across the northwestern South Plains. The latest we should see chances for precipitation will be Thursday morning as the trough axis finally pushes east of the region sometime that day. Another cold front will push south across the area late Thursday behind the departing trough but this front will mainly be a wind shift rather than dropping temperatures. It will help to keep things near normal until Saturday when we start to warm back up as we see zonal flow develop aloft and the lee surface trough and resulting dryline become reestablished for the upcoming weekend. Jordan && .FIRE WEATHER... Have upgraded to a Red Flag Warning for the Caprock as temperatures climb back above normal and minimum RH values fall to between 12-14 percent. A southwest wind will increase in speed into the 20 to 30 mph range this afternoon but there is some uncertainty on when this will occur as high clouds stream across the area. Across the Rolling Plains, RH values will remain between 13 to 15 percent but wind speeds will remain in the 15 to 25 percent which should keep this area below critical conditions. Fuels remain dry even though we did have a few areas that picked up some light precipitation amounts, generally under one tenth of an inch. Any improvement in fuel moisture levels should rapidly disappear as the dry southwest wind develops later today. Monday will also need to be watched for the potential for Red Flag conditions across the northwestern half of the forecast area, or roughly north and west of a Denver City to Memphis line. Minimum RH values in this area will fall between 12 to 15 percent but wind speeds may not be strong enough to cause issues. Southeast of that line, minimum Rh values will be between 15 to 20 percent so at the minimum this area could need a fire danger statement. Have held off issuing a new watch for now because of the uncertainty on wind speeds which will be lower than today and generally out of the southwest in the 15 to 25 mph range. Finally by Tuesday through the rest of the week, fire weather concerns will remain low as precipitation chances return to the forecast and moisture levels increase behind a cold front arriving during the day Tuesday. Jordan && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 1 PM this afternoon to 9 PM CDT this evening for TXZ021>023-027>029-033>035-039>041. && 14/99
Hazardous weather outlook, Mar 24, 11:45 AM CDT, 17 hours 16 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Lubbock TX 1145 AM CDT Sat Mar 24 2018 TXZ021>044-251645- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1145 AM CDT Sat Mar 24 2018 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight There is a slight chance of thunderstorms across the southern Rolling Plains after midnight, mainly east of a line from Jayton to Paducah. The severe threat is low, but any storms that develop will be capable of producing strong wind gusts and hail up to the size of quarters. .DAYS TWO THROUGH SEVEN...Sunday through Friday Critical fire weather conditions may develop Sunday afternoon across the South Plains and far Southern/far Southwestern Texas Panhandle due to low relative humidities, strong southwest wind of 20 to 30 mph, and critically dry fuels. A fire weather watch has been issued for Sunday afternoon through evening. Critical conditions may develop again Monday afternoon and evening along and west of a Denver City to Silverton line. Strong to severe thunderstorms may be possible along and east of the dryline which will likely be located across the eastern Rolling Plains Monday afternoon and evening.
Nearby
Red Flag Warnings in Texas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.